ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2010) 22 P816 
|

A single small dose of rituximab may be effective in Graves' orbitopathy

Danila Covelli1, Guia Vannucchi1, Nicola Currò2, Davide Dazzi1, Paolo Beck-Peccoz1 & Mario Salvi1

Author affiliations

The anti-CD 20 antibody rituximab (RTX) has been employed in the treatment of several autoimmune diseases and its effect may not involve autoantibody secretion. Preliminary studies have shown that RTX induced improvement of active Graves’ orbitopathy (GO) but caused no change of serum anti-thyroid antibodies in relation to peripheral CD 20+ cells depletion, usually observed at the second week after therapy. A 50-year-old woman with GO predominantly active in the left eye (clinical activity score, CAS=6) was treated with RTX, administered intravenously with an increasing rate of 25 mg in the first 30 min, 50 mg in the following 30 min, then 100 mg/h. Sixty minutes after infusion she complained of pain and progressive decrease of visual acuity only in the left orbit, that led to transient blindness. Infusion was immediately stopped after 75 mg RTX had been administered. In fact, orbital pain ceased in 30 min with no optic nerve compression shown by CT scan. Three hours later, at ophthalmological examination, vision was again 10/10. On follow-up, the patient showed unexpected progressive clinical improvement of GO over a week and complete inactivation of the inflammatory signs in 3–4 months. Peripheral blood lymphocytes and the CAS were measured at baseline and weekly after RTX infusion. Peripheral CD20+ and CD19+ cells were depleted at the time of reaction, after infusing only 75 mg of RTX. In conclusion, 75 mg of RTX, instead of the standard dose of 2000 mg, may be sufficient to cause total B cell depletion in the peripheral blood; moreover, this small dose may induce inactivation of the inflammatory phase of an organ-specific autoimmune disease like GO, without requirement of further therapy. In this patient with unilateral GO, the transient loss of visual acuity was probably caused by acute orbital edema due to RTX induced complement activation.

This Issue/Conference

Article tools

My recent searches